Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 16, NWS Amarillo, TX

June 6, 20204 counties in Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Jun 6, 2020, 5:09 PM CDT for 4 counties in Texas; Cimarron County, Oklahoma. It took effect at Jun 7, 2020, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2020, 5:09 PM CDT (22:09 UTC)
In effect from
Jun 7, 2020, 11:00 AM CDT
Expired
Jun 7, 2020, 10:00 PM CDT
In force
11 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-520 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WWUS84 KAMA 062209
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
509 PM CDT Sat Jun 6 2020

OKZ001-TXZ001-006-011-016-071200-
/O.NEW.KAMA.FW.W.0016.200607T1600Z-200608T0300Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
509 PM CDT Sat Jun 6 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM CDT SUNDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 11 AM to 10 PM CDT Sunday.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...South to southwest winds 20 to 30 mph with gusts
  with gusts to 40 to 45 mph. No significant wind shifts are
  expected except for winds becoming south and southeast after 8
  PM Sunday evening.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...5 to 7

* Timing...Critical fire weather conditions are expected to begin
  after 10 AM and should end around 10 PM Sunday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Schneider

For more information from the National Weather Service visit...
www.weather.gov/ama
3 follow-up statements
612 
WWUS84 KAMA 070847
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
347 AM CDT Sun Jun 7 2020


OKZ001-TXZ001-006-011-016-072100-
/O.CON.KAMA.FW.W.0016.200607T1600Z-200608T0300Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
347 AM CDT Sun Jun 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...South 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Red Flag Threat Index...5 to 7

* Timing...Critical fire weather conditions are expected to 
  begin after 10 AM and should end around 10 PM Sunday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
079 
WWUS84 KAMA 072010
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
310 PM CDT Sun Jun 7 2020

OKZ001-TXZ001-006-011-016-081000-
/O.NEW.KAMA.FW.W.0017.200608T1900Z-200609T0200Z/
/O.CON.KAMA.FW.W.0016.000000T0000Z-200608T0300Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
310 PM CDT Sun Jun 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES...

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM CDT MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 2 PM to 9 PM CDT Monday.

* Affected Area...In Oklahoma...Cimarron Counties. In 
  Texas...Dallam... Hartley...Oldham and Deaf Smith Counties.

* 20 Foot Winds...Sunday, south 20 to 30 mph with gusts up to 50
  mph. Monday, southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...Sunday, around 10 percent. Monday, between 5
  and 10 percent.

* Red Flag Threat Index...Sunday, 4 to 6. Monday, 4 to 7.

* Timing...Critical fire weather conditions are expected to
  continue through 10 PM CDT Sunday evening and return between 2
  PM and 7 PM CDT Monday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
497 
WWUS84 KAMA 080244
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
944 PM CDT Sun Jun 7 2020

OKZ001-TXZ001-006-011-016-081200-
/O.EXP.KAMA.FW.W.0016.000000T0000Z-200608T0300Z/
/O.CON.KAMA.FW.W.0017.200608T1900Z-200609T0200Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
944 PM CDT Sun Jun 7 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM CDT
MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
TEXAS AND OKLAHOMA PANHANDLES...
...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...Sunday, south 20 to 30 mph with gusts up to 50 
  mph. Monday, southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...Sunday, around 10 percent. Monday, between 
  5 and 10 percent.

* Red Flag Threat Index...Sunday, 4 to 6. Monday, 4 to 7.

* Timing...Critical fire weather conditions are expected to 
  continue through 10 PM CDT Sunday evening and return between 2 
  PM and 7 PM CDT Monday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jun 6, 2:46 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 6, 2:46 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
246 PM CDT Sat Jun 6 2020

.SHORT TERM...This Afternoon through Sunday Night...

Current WV satellite shows a potent wave translating quickly
northeastward over the Four Corners with a few disturbances in the
southwesterly flow over NM and TS Cristobal over the central Gulf
of Mexico. The Panhandles are caught between these two features,
with a ridge extending from SE OK southwest all the way to the
western coast of Mexico. At the surface, lee pressure falls across
E CO have set up a decent pressure gradient across the CWA.
Combined with the strong winds aloft, this has driven breezy winds
across the forecast area Saturday afternoon, with gusts as high
as 41 mph recorded so far at DHT.

For the remainder of the afternoon, expect the breezy conditions to
continue through the evening hours. With surface pressure gradient
being maintained into the overnight hours, expect a light breeze to
persist overnight. Have leaned lows upward just a bit as a result.
On the subject of precipitation, while the aforementioned
disturbances in the flow over NM should kick off some thunderstorms
over the Sangre de Cristos, very warm temperatures aloft and
resulting lack of instability should work to eliminate any storms
that attempt to make their way eastward.

For Sunday, expect a near repeat of Saturday with hot temperatures
and breezy conditions. Guidance has shifted 700mb jet eastward just
a bit compared to Saturday, so have gone with a bit higher winds
accordingly. Northwestern Cimarron County may briefly touch Wind
Advisory criteria but have opted against issuance for now given
expected short duration of 35 mph winds there. The hot and breezy
conditions will also bring a repeat of the elevated fire weather
concerns during the afternoon hours.

Ferguson

&&

.LONG TERM...Monday through Friday Night...

The upper level low in the Pacific Northwest is progged to be over
WA, ID, OR, and western MT by Monday at 12Z. The trough axis will
run south from this low through NV and southern CA. Over the FA,
southwest flow aloft will dominate as the trough approaches Monday
into Tuesday. Mostly zonal flow aloft will be present Wed through
Fri when another ridge starts to build over the area.

For Monday, a surface trough will build into the area forming a
dryline with dewpoints dropping into the 20s in the western
Panhandles and 60s in the eastern Panhandles. There still is some
question on where this dryline will set up exactly, or whether
or there will be enough convergence along the dryline to form
thunderstorms. At H7 a theta-e access is present along and in
front of the dryline on Monday after 18Z. With such warm air aloft
convective temperatures will be hard to reach and LCL's look to
be between 2 km and 3 km. The NAM has the least amount of CIN in
the east and suggest possible isolated storms. However, the blends
and most other models suggest a much strong cap. Have raised the
NBM PoPs from zero to 10 for Monday afternoon/evening for eastern
portions of the FA.

Monday night a cold front will move through the area. The exact
timing of this front is still to be determined but is looking to
move through between midnight Monday night and noon on Tuesday.
The winds will be quite breezy behind the front on Tuesday. Have
surface winds out of the north around 25 mph at the moment.
However, models suggest H85 winds to be around 40 to 45 knots with
a jet running north to south over KS and west TX. Bufkit
soundings suggest the winds will mix down possibly making the
surface winds closer to 30 mph Tuesday afternoon. Tuesday will be
the coolest of the days with highs in the lower 80's for most of
the area. Things start to warm back up Wednesday as winds become
southerly once again.

As an upper level ridge builds over the area going into Friday,
models start to diverge. Some rain may be possible with
perturbations in the flow along this ridge. The NBM has backed off
on some slight chance PoPs from the previous forecast. However,
have kept PoPs from the previous package as violin plots suggest
the NBM is an outlier on the lower end of PoPs.

Hoffeditz

&&

.FIRE WEATHER...

Elevated fire weather conditions are possible late Sunday morning
into the early evening hours. Strong height gradient aloft and
surface pressure gradient will drive 20 foot winds of 25 to 35 mph
across the western Panhandles. As this occurs, expect RH values to
drop to around 10 to 25 percent, yielding RFTI values of 2 to 6,
with drier conditions and higher RFTIs across the far western
Panhandles. ERCs are currently in the 70th-89th percentile as
measured by TFS. Normally, we would lean toward a Red Flag
Warning for the far west given these conditions. However, recent
experience suggests fires have only needed initial attack for
suppression, including a couple satellite detectable fire starts
Saturday afternoon that did not appear to spread even with similar
breezy conditions. Conversation with TFS indicates they are not
yet concerned about fires getting out of hand, even on a breezy
day, as there is still a decent amount of herbaceous greenness
mixed in with the curing fuels. Have thus opted against issuing
any fire weather headlines at this time.

For Monday, a surface trough will move into the area from the west
bringing lower dewpoints to the western combined Panhandles. This
will allow the RH values to drop into the single digits. Twenty
foot winds will be around 15 to 20 mph. RFTI values are looking range
from 2 to 4 for the western combined Panhandles. These RFTI's
will be mostly RH driven with most areas only reaching elevated
fire weather conditions for the afternoon on Monday. At this time,
Cimarron County in Oklahoma looks to be the only county that could
maybe reach critical conditions longer than an hour.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  94  67  98  59 /   0   0   0   5   5
Beaver OK                  71  97  70 100  60 /   0   0   0  10  10
Boise City OK              67  97  65  97  51 /   0   0   0   0   0
Borger TX                  71  99  70 103  61 /   0   0   0  10  10
Boys Ranch TX              69 100  68 101  57 /   0   0   0   0   0
Canyon TX                  67  95  66  98  58 /   0   0   0   5   5
Clarendon TX               69  93  68  98  63 /   0   0   0  10  10
Dalhart TX                 66  98  64  97  53 /   0   0   0   0   0
Guymon OK                  69  98  68 100  56 /   0   0   0   5   5
Hereford TX                67  96  66  99  58 /   0   0   0   0   0
Lipscomb TX                71  96  69  99  62 /   0   0   0   5   5
Pampa TX                   69  94  67  99  61 /   0   0   0  10  10
Shamrock TX                70  94  68  97  64 /   0   0   0   5   5
Wellington TX              70  96  69  98  66 /   0   0   0   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/36
Hazardous weather outlook, Jun 6, 3:15 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
315 PM CDT Sat Jun 6 2020

OKZ001>003-TXZ001>020-317-071200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
315 PM CDT Sat Jun 6 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated fire weather conditions are expected for the rest of this
afternoon into the evening across the western and central
Panhandles due to low relative humidity and breezy conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to critical fire weather conditions are expected Sunday
and again on Monday. Main areas of concern at this time will be
the western combined Texas and Oklahoma Panhandles.

There is a slight chance of thunderstorms on Friday for the
western combined Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today through Monday.

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.